CSN Login
Members Online: 8

You are here

Hair Loss??

tennislover
Posts: 64
Joined: Mar 2006

Hi Everyone, I have a question about their experience with any hair loss due to chemo. I am on Folfox 4 with Avastin and I know that hair loss isnt a side effect but thinning is. I wanted to know how bad it affected others because after a couple of months of "thinning", my hair is getting pretty thin. Did anyone have the same experience? What did you do? Thanks!

CAMaura
Posts: 719
Joined: Feb 2005

Hi there, I think it can be a bit individual...I was on Folfox 6 -- without Avastin -- and I had thinning but only enough that I noticed. I did lose a fair amount of my eye lashes...Sort of odd. I talked with another person, though, who had to buy a wig. As for what I did...Nothing. I think I had my hair cut a bit shorter, but that was it. As soon as chemo was over I did a lot of detoxing; because there were so many chemical is my system, I think I went through another thinning -- as the chemical circulated out. All is fine now...I know that with every crazy side effect, another one which produces anxiety as all you need. Hang in there. I hope you are feeling okay otherwise...Take care. I might also look for an incredibly gentle shampoo for the present? Allthe best to you - Maura

marym29
Posts: 71
Joined: Mar 2006

My name is Mary and I'm from WI...
My mom was on the same chemo you are on for approx. 8 months. She had a pretty "thick" head of hair to begin with and although her hair "thinned" quite a bit... she never lost it all completely.

Also, my mom was on (4) different kinds of chemo drugs (her oncon. said she was on the most abrasive form of treatment that's been given) and she "still" didn't lose it all so...

Just some "food for thought" there; but what I can definitely say is that if you a figher with a strong spirit and belief in God; you can definitely beat this thing!

Sincerely,
Mary from WI

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Hi - I am sure everyone is different, but in general you don't actually lose your hair on the regimen you are on. I had 6 cycles of Xeloda/oxaliplatin/Avastin - so very similar to what you are having. My last two (or maybe 3) cycles I had strands of hair tangling around my fingers every morning when I took a shower and washed my hair. I was starting to worry, but I have LOTS of hair and even my hairdresser couldn't tell! Not sure how it would have progressed if I had continued beyond 6 cycles, but at the rate I was losing it, it would have taken a very long time to be noticeable, I think.

Not sure you can "do" anything. I can't remember exactly when my hair stopped coming out in the shower, but I do know it was very soon after I stopped the chemo.

I wish you the best. Chemo has some really unpleasant side effects - I'm sorry you have to worry about the hair thing too.

Betsy

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

I don't really know...sigh....just as my hair was thickening back up after treatment...BANG! I started chemo for the breast cancer...and we ALL know what the "RED DEVIL" does....

That said, I went naked (surprise, surprise) most of the time till it grew back...tried a wig...cried for the half hour I had it on....switched to caps/scarves just for warmth and sun protection....

"God gave some people perfect heads, to the rest, He gave hair"....lol

Hugs, Kathi

jerseysue's picture
jerseysue
Posts: 626
Joined: Oct 2005

Sorry I had some thinning but not enough for me to worry about.

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

Heather -

I asked my doc to to just focus on the hair on my back. It all fell out and I didn't look like the missing link for the duration of my chemo.

OK, I'm kidding. My hair thinned a lot, too - but I just cut it very short and nobody was the wiser. Of course that's easier for a military guy to do than a young gal with long blonde hair, eh?

I'd say it's normal - be sure to use a high-quality conditioner as it will get really dry from the chemo. That's a little tip i picked up from watching Project Runway... OK... I'm lying again...

Be well.

- Bob

Wendy67
Posts: 8
Joined: Sep 2006

Hi-

The hair thinning experience was definately difficult to deal with. You can always look on the brighter side of things. You don't need to shave your legs as often and you don't need to get your hair cut as much. I was careful how I cut the hair I had, because as the treatments not only thins, but the slows the growth.

~ Wendy

taraHK
Posts: 1961
Joined: Aug 2003

I was on FOLFOX but no Avastin. I had thinning but didn't loose it all. It made me cry. I got a wig -- just in case -- but never used it. I got my hair cut shorter -- and eventually very short. This was OK. The thinning was everywhere -- I didn't shave my legs or under my arms for many months. Slow growth (didn't have to get those roots touched up ha ha). Now my hair has grown back in --nice and thick.

KFalvey
Posts: 118
Joined: Mar 2005

I was told by the Chemo Nurses that NIOXIN Scalp Therapy helps slow down the thinning, and it did help me.You can get it at J.C. Penneys salons and Walmart Salons. I lost about a third of my hair last year while on Folfox 4. This year I'm on Folfiri with Avastin and using the NIOXIN again. So far I haven't lost it all yet (though it is thinning alot) and only have 2 more treatments to go. Best of Luck to you. Kandy

jana11
Posts: 708
Joined: May 2004

Careful with the Nioxin. One sylist recommended it to me - then I researched a bit and read that mint/menthol scents can harm a chemo scalp... don't know what to say.

Another stylist recommended moisturizing shampoos/conditioners- my favorite was Paul Mitchell. My hair stopped shedding after less than a week of use. Just try different products.. everyone is different - but hair is important to us fashion plates! :)

Good luck, jana

IzzieCat
Posts: 56
Joined: Jun 2006

Hi Tennislover....I will echo what everyone else has posted about hair loss.....I am on 5FU/Leucovorin, since April. I started out with a very thick head of hair, and it did thin some, but I have so much hair, that it just looks "normal"...lol. It does feel different, though. It has stopped falling out, thankfully! I have 4 more treatments to go. I did trim it shorter, to make it look thicker, and I even colored it. My advice is to find a good hair dresser, and baby it. I don't think you'll have to worry about losing it all....

Best,
Mary ;)

betina61's picture
betina61
Posts: 644
Joined: Aug 2006

Hi tennislover, I am in Folfox treatment and already had 5 of them, I was as worry as you are,and even went and tried some wigs, but I didn't like them, of course that I have noticed some thining, but not bad enough to make me woory so much, what I have done ,I am washing my hair once a week, instead of every 2 days as I used to do, because I noticed more falling of the hair in the shower, i used a lot of conditioner and try to comb my hair gently, I never had thick hair, but I remember my mother in law used to say Betina she doesn't have great hair but she does wonders with it , nobody have noticed yet that I have been loosing my hair, so after you have read all this posts I'm sure that loosing your hair will no be another thing for you to worry. Hugs Betina

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi,

I was on folfox also and my hair thinned a lot. What I did was cut it short and hope for curly hair when it started growing in. I had my kids to help me with the thin spots. They would see a thin spot and stop me to move my hair around so it wouldn't show. LOL. Now it has stopped falling out whenever I touched it and is coming back wavy. Although I wished to loose all the hair on my legs, I could never target that part. LOL. Take heart. Like someone said to me, "it is only hair". You are still the same GREAT person!

Lisa F.

Patrusha
Posts: 488
Joined: Jun 2006

Hi Tennis Lover,

I just finished my fourth treatment of Folfox 6 (no Avastin for me). My very thick hair is thinning, that is for sure, but so far no-one is noticing except those co-workers who always pluck hair off the back of your sweater... you know the type! I wash a lot down the drain every day but haven't noticed any "bald" spots yet. I am also keeping it short, which I think helps.

Susanbm
Posts: 61
Joined: Mar 2006

I was on Folfox for 6 months and Avastin for a year and my hair thinned tremendously. I had very thick hair and it is now thin and very straight. I finished the Folfox in Nov.05 and the Avastin in Mar.06 but my hair is STILL thinning. My doc can't seem to find any medical reason for it to still be thinning. I've never had straight hair before so I like it but---enough! is enough!

Subscribe to Comments for "Hair Loss??"